Alabama, 2011

Heat in Alabama, August 2 to 3, 2011

August 2 to 3, 2011 · NWS HUN · 6 events in 6 counties and zones

During the afternoons of the 2nd and 3rd, heat index values reached 105 to 113 degrees in northwest and north central Alabama. On the 2nd, the temperature topped out at 100 degrees at the COOP observer's weather station in Muscle Shoals.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

During the afternoons of the 2nd and 3rd, heat index values reached 105 to 113 degrees in northwest and north central Alabama. On the 2nd, the temperature topped out at 100 degrees at the COOP observer's weather station in Muscle Shoals.

On the 3rd, ASOS weather stations recorded highs of 104 degrees at the Muscle Shoals Airport, 102 at Pryor Field in Decatur, and 101 at the Huntsville International Airport. The Muscle Shoals reading of 104 degree broke the record of 102 set in 1930. Automated COOP stations (HCN) recorded highs exceeding 100 degrees including Courtland (101), Muscle Shoals TVA (102) and Russellville (102). The COOP observer in Anderson recorded 100 degrees. The RAWS site in Bankhead National Forest reported 104 degrees while the COOP observer recorded 101 degrees in Moulton. The University of Alabama at Huntsville (MIPS) weather station co-located with the National Weather Service reported 102 degrees. On both mornings, lows were only in the lower to mid 70s in urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 10:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 10:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT TUE AUG 2 2011

.UPDATE...
FOR 18Z TAFS.
&&

.AVIATION...
PREVAILING VFR CONDITIONS ARE FORECAST DURING THE NEXT 24 HOURS.
SCT CU FIELD WILL DEVELOP THIS AFTN.  A BRIEF PERIOD OF MVFR
CONDITIONS ARE PSBL DUE TO BR FROM 10-12Z.
&&

.DISCUSSION.../ISSUED AT 924 AM CDT TUE AUG 2 2011/
A MOSTLY CLEAR SKY IS IN PLACE OVER THE REGION EXCEPT FOR SOME HIGH
THIN CLOUDS NOW SHIFTING SWD INTO CENTRAL AL/GA.  A MOISTURE
GRADIENT IS IN PLACE OVER THE AREA.  THE 12Z OHX RAOB INDICATES A
VERY DRY LAYER ABOVE 1000FT.  THE REDSTONE ARSENAL RAOB INDICATES A
BIT MORE MOISTURE...BUT STILL RATHER DRY ABOVE 850 MB.  THE BMX RAOB
QUITE A BIT MORE MOIST WITH A PW WHICH CLIMBED FROM 1.4 TO 1.6
INCHES OVERNIGHT.   DEEPER MIXING SHOULD LOWER DEW POINTS
SUBSTANTIALLY TODAY...ESPECIALLY ACROSS SRN TN AND FAR NRN AL.  HAVE
ADJUSTED THE FORECAST ON THIS BASIS.  OTHERWISE...HAVE MAINTAINED WX
ELEMENTS ABOUT AS IS FOR TODAY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

KULA
Hazardous weather outlook, Aug 2, 3:43 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 AM CDT TUE AUG 2 2011

ALZ001>010-016-TNZ076-096-097-031015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
443 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HOT WEATHER IS EXPECTED ONCE AGAIN ACROSS THE TENNESSEE VALLEY
TODAY...WITH AFTERNOON HIGH TEMPERATURES EXPECTED TO BE IN THE MID
TO UPPER 90S. HEAT INDEX READINGS WILL GENERALLY RANGE FROM 100-105
DEGREES.

PATCHY FOG DEVELOPMENT IS POSSIBLE VERY LATE TONIGHT...ESPECIALLY IN
VALLEYS AND NEAR BODIES OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

DANGEROUS LEVELS OF HEAT STRESS ARE EXPECTED FROM WEDNESDAY THROUGH
THE UPCOMING WEEKEND...AS INCREASING HUMIDITY WILL COMBINE WITH
HIGH TEMPERATURES RANGING FROM THE MID 90S TO AROUND 100 DEGREES TO
PRODUCE WIDESPREAD HEAT INDEX VALUES OF 105-110 DEGREES. HEAT INDICES
COULD POTENTIALLY EXCEED 110 DEGREES FOR PORTIONS OF THE AREA ON
THURSDAY AND FRIDAY.

OTHERWISE...THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. GUSTY WINDS...
LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS
WITH ANY STORMS THAT DEVELOP.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Lauderdale

When
August 2, 1:00 PM CST to August 3, 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 2, 1:00 PM CST to August 3, 6:00 PM CST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Heat, Colbert

When
August 2, 1:00 PM CST to August 3, 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Heat, Lawrence

When
August 2, 1:00 PM CST to August 3, 6:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Heat, Limestone

When
August 2, 1:00 PM CST to August 3, 6:00 PM CST
Where
Limestone forecast zone
Injuries
2 direct, 0 indirect
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Two firefighters succombed to heat illness and hospitalized while fighting a 30 acre bean field fire near Tanner caused by someone tossing a lit cigarette.

Heat, Madison

When
August 2, 1:00 PM CST to August 3, 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345351, 345352, 346916, 346918, 346919, 346920.